Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 87, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2025, 4:11 PM CDT for Clayton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2025, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 11, 2025, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clayton County, IA
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
688
WUUS53 KARX 112111
SVRARX
IAC043-112200-
/O.NEW.KARX.SV.W.0087.250711T2111Z-250711T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
411 PM CDT Fri Jul 11 2025
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Clayton County in northeastern Iowa...
* Until 500 PM CDT.
* At 410 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Colesburg to near New Vienna to
near Earlville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Cassville around 425 PM CDT.
Other locations impacted by these severe thunderstorms include
Fairview, Camp C.S. Klaus, Wood, North Buena Vista, Osterdock,
Millville, and Turkey River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 9135 4277 9107 4276 9106 4275 9107
4274 9105 4274 9104 4272 9102 4272 9100
4269 9097 4268 9091 4265 9090 4264 9133
TIME...MOT...LOC 2110Z 236DEG 33KT 4272 9124 4257 9120 4245 9125
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Falkinham1 follow-up statement
144
WWUS53 KARX 112132
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
432 PM CDT Fri Jul 11 2025
IAC043-112200-
/O.CON.KARX.SV.W.0087.000000T0000Z-250711T2200Z/
Clayton IA-
432 PM CDT Fri Jul 11 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN CLAYTON COUNTY...
At 432 PM CDT, a severe thunderstorm was located near Cassville, or
10 miles southeast of Guttenberg, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Clayton County, including the following locations...
Turkey River, North Buena Vista, and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9110 4271 9111 4272 9102 4272 9100
4269 9097 4268 9091 4265 9090
TIME...MOT...LOC 2132Z 267DEG 27KT 4266 9099
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FalkinhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:16 PM CDT, 1 hour 55 minutes earlier. Its key messages:
- Heavy rain and storms progress northeast through northeast Iowa, southwest Wisconsin, and central Wisconsin through the daytime hours. Highest rainfall amounts expected along southern peripheral counties where 1"+ of rainfall is possible.
- Low confidence in limited precipitation chances through start of new week, eventually increasing Tuesday, lasting through Wednesday.
Area forecast discussion, Jul 11, 2:16 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 216 PM CDT Fri Jul 11 2025 .KEY MESSAGES... - Heavy rain and storms progress northeast through northeast Iowa, southwest Wisconsin, and central Wisconsin through the daytime hours. Highest rainfall amounts expected along southern peripheral counties where 1"+ of rainfall is possible. - Low confidence in limited precipitation chances through start of new week, eventually increasing Tuesday, lasting through Wednesday. && .DISCUSSION... Issued at 209 PM CDT Fri Jul 11 2025 Tonight: Strong Storms and Heavy Rain Possible Elevated convection behind a warm front/baroclinic boundary is starting to pop up across portions of northeastern Iowa early this afternoon. Many of these storms are meager at best with better instability residing much further south into central and southern Iowa where SBCAPE is greater than 1500 J/kg. A surface low is currently located across far southeastern Nebraska with a convectively reinforced upper level shortwave present across Iowa in 18Z 500 mb analysis. As we are north of the warm front and quasi baroclinic boundary, the severe threat overall looks pretty marginal but there is a minor threat for large hail with these initial storms, becoming more of a damaging wind threat later on (especially across far southwestern Wisconsin with DCAPEs greater than 500 J/kg) as they will likely grow upscale into more of a MCS/QLCS type feature with time. Vertical shear overall is marginal at 20-30 kts with some pockets of 35 kts across our far southern counties, being aided/enhanced by the shortwave trough. The severe threat will continue through the afternoon and into the evening, likely waining after 00Z. While the severe threat isn't looking overly impressive for our area, the threat for heavy rain looks much better. Areal pWats sit at 1.5-1.8 inches and warm cloud depths are approaching 3 kft. Any storms will likely be efficient rainfall producers so if we see any training activity, this could lead to signficiant ponding or localized flooding. 11.12Z HREF mean precip totals look to be in the .5 to 1.25 inch range for Northeastern Iowa and Southwestern Wisconsin with lower totals to the north. Due to the convective nature of the storms, there remains some pretty significant differences in the 75th-25th percentiles with the 75th around 1.5-2 inches and the 25th percentile less than .25 inches. Unless we start to see some excessive training, the mean HREF totals look reasonable. Recent (last 24 hours) rainfall across Grant/Clayton counties were generally less than 1.25 inches with the heaviest rains staying south of our area more towards Dubuque, Delaware, and Buchanan counties. Soils and rivers across the area should be able to handle the rain, keeping widespread flooding concerns at bay for the time being. A "cold front" associated with a surface low across Western Ontario will push unto our area later tonight which could bring some additional low end rain chances through the overnight hours before exiting our area through the day Saturday. Rain chances should generally be over by 12Z for areas west of the Mississippi with low chances (20-30%) lingering into the afternoon before moving off to the east. Sunday - Monday: Likely Dry, Warming Temperatures A weak surface high is expected to build into the Mid-Mississippi River Valley behind the cold front, likely keeping conditions dry for Sunday into Monday. We'll see more abundant sunshine across the area, which will allow for temperatures to start climbing back into the mid to upper 80s by Monday with a few places maybe even reaching the 90 degree threshold. With a broad upper level ridge building across the southern CONUS, our area will be in northwest to weakly zonal flow through the start of next week. A stray shower cannot be ruled out Sunday night, especially across north-central Wisconsin, but the general trend should remain dry. Tuesday and Beyond: Wet Mid-week with Cooler Temperatures WPC cluster analysis and mid range models are hinting at a weak trough axis developing across the Northern Rockies and subsequently moving east into our area Tuesday into Wednesday. These features are not well resolved in the mid/long range models but moisture will be reinforced by then with south to southwesterly surface flow helping to deepen areal moisture. As the cold front moves through, PoPs increase to likely (50-70%), especially during the day on Wednesday. How the upper level pattern evolves beyond mid-next week is still uncertain but will leave the slight chance PoPs of the NBM for the late week timeframe. Temperatures will be much more pleasant behind the cold front Wednesday into the weekend with highs in the 70s to low 80s. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1240 PM CDT Fri Jul 11 2025 MVFR conditions at issuance should finally give way to VFR conditions this afternoon. However, concern then turns to potential for showers and thunderstorms this afternoon into tonight, particularly southeast of a MCW-BCK line. At this time, thunder looks to remain southeast of the terminals, but there is a small (30%) chance for this to affect LSE, so have maintained the PROB30 there. Abundant moisture should lead to a recurrence of the IFR/MVFR stratus tonight with a higher probability of IFR at RST. Confidence was not yet there to introduce IFR, so have included low end MVFR instead to begin to trend the forecast toward IFR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Barendse AVIATION...Ferguson
Hazardous weather outlook, Jul 11, 12:05 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1205 PM CDT Fri Jul 11 2025 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-122115- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 1205 PM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Ongoing thunderstorm chances through Saturday morning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ054-055-061-122115- Fayette-Clayton-Crawford-Richland-Grant- 1205 PM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through tonight. Some of the storms may become strong to severe, primarily bringing a risk for damaging winds, although localized flooding, hail, and a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Ongoing thunderstorm chances through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 PM and 10 PM today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. APF
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:49 PM CDT | Areal Flood Advisory | ARX | Fayette | 3 hr |
| Jul 11, 3:13 PM CDT | Areal Flood Advisory | ARX | Clayton, Fayette | 3 hr |
| Jul 11, 4:46 PM CDT | Flash Flood Warning | ARX | Clayton | 119 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.